Alert archive / Wyoming / Special Weather Statements in 2012

Special Weather Statement, NWS Riverton, WY

July 17, 2012Johnson County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 17, 2012, 12:21 PM MDT for Johnson County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 12:21 PM MDT (18:21 UTC)
Expired
Jul 17, 2012, 1:00 PM MDT
In force
39 min
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 168 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WWUS85 KRIW 171821
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1221 PM MDT TUE JUL 17 2012

WYZ009-011-020-171900-
BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS
WY-SOUTHEAST JOHNSON COUNTY WY-
1221 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND EXTREME
NORTHERN NATRONA COUNTIES UNTIL 100 PM MDT...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLE IN THE WALL...OR 10 MILES SOUTHWEST
OF KAYCEE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
I25 EXIT 249 AROUND 1235 PM MDT.
I25 EXIT 246...KAYCEE AND STATE HWY 190 MILE MARKER 100 AROUND 1240
PM MDT.
STATE HWY 192 MILE MARKER 10 AROUND 100 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 242 AND
264.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4387 10638 4357 10621 4344 10692 4364 10700
TIME...MOT...LOC 1821Z 248DEG 16KT 4361 10670

$$

LAVOIE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 11:23 AM MDT, 58 minutes earlier.

Area forecast discussion, Jul 17, 11:23 AM MDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1123 AM MDT TUE JUL 17 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

SHOWERS AND THUNDERSTORMS HAVE DIMINISHED ACROSS THE AREA AFTER A
DEVELOPING MESOSCALE CONVECTIVE SYSTEM DROPPED OVER AN INCH OF RAIN
ACROSS MUCH OF JOHNSON COUNTY LATE LAST EVENING.  SHOWERS AND
THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AS MONSOON MOISTURE
REMAINS IN PLACE.  INSTABILITY WILL INCREASE A BIT WITH WARMER
TEMPERATURES TODAY BUT DYNAMIC FORCING WILL BE LACKING.  ISOLATED TO
SCATTERED THUNDERSTORMS CAN BE EXPECTED BUT STORMS WILL HAVE
GREATEST COVERAGE OVER THE MOUNTAINS.  DRY AIR IS MOVING INTO THE
SOUTHWESTERN U.S. UNDER THE INFLUENCE OF A CLOSED UPPER LOW CURRENTLY
NEAR THE OREGON/CALIFORNIA COAST.  THIS DRY AIR WILL REACH WYOMING
LATE TUESDAY AND DRY THE ATMOSPHERE OUT A BIT FOR WEDNESDAY AND
THURSDAY.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS
BOTH DAYS BUT WILL REMAIN VERY ISOLATED IN NATURE.  MODELS HAVE COME
INTO BETTER AGREEMENT ON MID LEVEL MOISTURE FOR THURSDAY WITH THE
NAM STILL THE WETTEST MODEL.  HAVE TRENDED TOWARD THE OTHERS TO KEEP
DRIER CONDITIONS ACROSS THE AREA.  HOTTER TEMPERATURES ARE EXPECTED
EACH DAY FOR THE NEXT FEW DAYS WITH TEMPERATURES APPROACHING THE
CENTURY MARK BY THURSDAY IN THE BIG HORN AND POWDER RIVER BASINS.

.LONG TERM...FRIDAY THROUGH TUESDAY

AN UPPER LOW ACROSS THE PACIFIC NORTHWEST COAST EARLY FRIDAY IS
PROJECTED BY THE MODELS TO OPEN UP AND EJECT NORTHEAST ACROSS THE
NORTHERN INTERMOUNTAIN WEST/EXTREME NORTHERN ROCKIES FRIDAY AND
FRIDAY NIGHT. AT THE SAME A SUBTROPICAL RIDGE WILL BE CENTERED
ACROSS THE FRONT RANGE OF COLORADO AND THE CENTRAL PLAINS. MODELS
ARE NOW SHOWING SOME MONSOONAL MOISTURE SURGING NORTHWARD
FRIDAY...RESULTING IN ISOLATED TO PERHAPS LOCALLY SCATTERED
CONVECTION...MAINLY OVER THE HIGHER TERRAIN.

THE ASSOCIATED WEAK...SHALLOW COLD FRONT SHOULD PUSH SOUTH AND EAST
ACROSS THE FORECAST AREA IN THE FRIDAY NIGHT/SATURDAY TIME
FRAME...WITH LITTLE IMPACT ON TEMPERATURES.

SATURDAY AND SUNDAY...THE SUBTROPICAL RIDGE SHOULD REMAIN CENTERED
ACROSS THE FRONT RANGE OF COLORADO AND CENTRAL PLAINS. THIS
POSITION OF THE RIDGE WOULD KEEP THE SOUTHERN AND EASTERN SECTIONS
OF THE FORECAST AREA IN THE ZONE OF BEST MOISTURE...INSTABILITY AS
WELL AS PERIODIC WEAK DISTURBANCES ROTATING AROUND THE SUBTROPICAL
HIGH. WILL HAVE ISOLATED POPS ACROSS THE SOUTH AND EAST...AS WELL AS
MUCH OF THE HIGHER TERRAIN. HOWEVER...LATER SHIFTS MIGHT NEED TO
INCREASE/EXPAND POPS.

ANOTHER UPPER LOW/TROUGH IS EXPECTED TO TRACK EAST FROM EXTREME
SOUTHERN BRITISH COLUMBIA SUNDAY INTO CENTRAL/SOUTHERN SASKATCHEWAN
BY MONDAY/MONDAY NIGHT. THE 00Z GFS IS FARTHER SOUTH AND SLOWER THAN
THE 00Z ECMWF. THIS FEATURE MIGHT FLATTEN THE SUBTROPICAL HIGH
ENOUGH TO SUPPRESS THE MONSOONAL MOISTURE FARTHER SOUTH KEEPING MUCH
OF THE AREA DRY MONDAY AND TUESDAY. CONFIDENCE IS LOW THIS FAR OUT
IN TRACK OF THE LOW/TROUGH OR WHERE THE BEST MOISTURE WILL BE
LOCATED. THUS WILL KEEP MAINLY ISOLATED POPS GOING ESPECIALLY ACROSS
THE EAST AND SOUTH...AS WELL AS MUCH OF THE HIGHER TERRAIN.

TEMPERATURES ARE EXPECTED TO BE AROUND 5 TO 10 DEGREES ABOVE AVERAGE
THROUGH THE EXTENDED.

.AVIATION.../18Z ISSUANCE/

SHOWERS AND STORMS WILL REDEVELOP OVER AND NEAR THE MOUNTAINS
DURING THE NEXT COUPLE OF HOURS. SOME OF THIS ACTIVITY WILL SPREAD
ACROSS THE LOWER ELEVATIONS DURING THE AFTERNOON AND EARLY
EVENING HOURS...WITH THE LEAST ACTIVITY ACROSS THE SOUTH AND THE
STRONGEST STORMS EXPECTED ACROSS NORTHEASTERN WYOMING NEAR BYG. WIND
GUSTS TO 40 KNOTS WILL BE POSSIBLE IN THE VICINITY OF STORMS. THE
SHOWERS AND STORMS WILL WIND DOWN BY 06Z WED. VFR CONDITIONS WILL
PREVAIL...HOWEVER MVFR TO IFR CONDITIONS ARE LIKELY IN THUNDERSTORMS.

.FIRE WEATHER...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY BUT THERE SHOULD
BE FEWER THAN MONDAY AS THERE WILL BE NO UPPER LEVEL DISTURBANCE TO
ASSIST IN THUNDERSTORM DEVELOPMENT.  MOST STORMS WILL FORM OVER THE
MOUNTAINS WITH A FEW MOVING IN TO THE LOWER ELEVATIONS DURING THE
AFTERNOON HOURS.  DRIER AIR WILL MOVE IN FOR WEDNESDAY AND THURSDAY
WITH ANY STORMS BEING CONFINED TO THE MOUNTAINS AND VERY ISOLATED.
A WARMING TREND IS EXPECTED THE NEXT FEW DAYS WITH HUMIDITY NEARING
CRITICAL LEVELS WEDNESDAY AND THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...ALLEN
FIRE WEATHER...BERC
Hazardous weather outlook, Jul 17, 4:00 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT TUE JUL 17 2012

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN THUNDERSTORMS ARE EXPECTED WITH ISOLATED
THUNDERSTORMS ELSEWHERE. THE STRONGEST STORMS ARE EXPECTED MAINLY
ACROSS JOHNSON COUNTY...WITH THE MAIN HAZARDS OF STRONG AND ERRATIC
WINDS...CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL WITH THE
POTENTIAL OF LOCALIZED FLOODING. ELSEWHERE...THE MAIN HAZARD WILL BE
STRONG AND ERRATIC WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED MOUNTAIN THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...ANY FLOODING...
HAIL AND GUSTS ABOVE 40 MPH.. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 17, 12:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1221 PM MDT TUE JUL 17 2012

WYZ009-011-020-171900-
BIGHORN MOUNTAINS SOUTHEAST WY-NATRONA COUNTY LOWER ELEVATIONS
WY-SOUTHEAST JOHNSON COUNTY WY-
1221 PM MDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON AND EXTREME
NORTHERN NATRONA COUNTIES UNTIL 100 PM MDT...

AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLE IN THE WALL...OR 10 MILES SOUTHWEST
OF KAYCEE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
I25 EXIT 249 AROUND 1235 PM MDT.
I25 EXIT 246...KAYCEE AND STATE HWY 190 MILE MARKER 100 AROUND 1240
PM MDT.
STATE HWY 192 MILE MARKER 10 AROUND 100 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 242 AND
264.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4387 10638 4357 10621 4344 10692 4364 10700
TIME...MOT...LOC 1821Z 248DEG 16KT 4361 10670

LAVOIE

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:14 PM MDTSpecial Weather StatementRIWTeton46 min
Jul 16, 6:17 PM MDTSpecial Weather StatementRIW43 min
Jul 16, 7:07 PM MDTSpecial Weather StatementRIW38 min
Jul 16, 8:30 PM MDTSpecial Weather StatementRIWJohnson45 min
Jul 16, 9:52 PM MDTSpecial Weather StatementRIWWashakie53 min
Jul 16, 9:55 PM MDTSpecial Weather StatementRIWSublette50 min
Jul 16, 10:36 PM MDTSpecial Weather StatementRIWJohnson39 min
Jul 16, 11:14 PM MDTSpecial Weather StatementRIWJohnson46 min
Jul 16, 11:57 PM MDTSpecial Weather StatementRIWJohnson48 min
Jul 17, 12:31 PM MDTSpecial Weather StatementRIW44 min
Jul 17, 12:35 PM MDTSpecial Weather StatementRIWJohnson40 min
Jul 17, 12:45 PM MDTSpecial Weather StatementRIW45 min
Jul 17, 12:58 PM MDTSpecial Weather StatementRIWJohnson47 min
Jul 17, 1:00 PM MDTSpecial Weather StatementRIWHot Springs30 min
Jul 17, 1:03 PM MDTSpecial Weather StatementRIWJohnson27 min
Jul 17, 1:15 PM MDTSpecial Weather StatementRIW30 min
Jul 17, 1:24 PM MDTSpecial Weather StatementRIWJohnson51 min
Jul 17, 1:27 PM MDTSpecial Weather StatementRIW48 min
Jul 17, 2:04 PM MDTSpecial Weather StatementRIWJohnson26 min
Jul 17, 2:08 PM MDTSpecial Weather StatementRIWHot Springs37 min
Jul 17, 2:15 PM MDTSpecial Weather StatementRIWBig Horn30 min
Jul 17, 2:31 PM MDTSpecial Weather StatementRIWHot Springs29 min
Jul 17, 2:36 PM MDTSpecial Weather StatementRIWHot Springs24 min
Jul 17, 3:00 PM MDTSpecial Weather StatementRIWBig Horn45 min
Jul 17, 4:10 PM MDTSpecial Weather StatementRIWWashakie50 min
Jul 17, 5:08 PM MDTSpecial Weather StatementRIWJohnson52 min

Nearby

Special Weather Statements in Wyoming, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.